Can You Experience Side Effects When Discontinuing Alendronate?

Question

Asked by Cindy

Can You Experience Side Effects When Discontinuing Alendronate?

I took Actonel for approx. 4 years and then Alendronate for the past 4 years. I was told my last bone density was good and I could finally stop the meds. Within 1 week of stopping the Alendronate, I started experiencing sore muscles and joints, which escalated into severe pain in all my muscles and joints. I have been off the Alendronate a little over a month and continue to experience these side effects with no relief in sight. I called my doctor's office and they said they never heard of anyone having problems after quitting the medication, that they only knew of a few people that had mild muscle aches when beginning the medication. I am a 57 year old female, very active, and can think of no other reason for these symptoms. The only thing that has changed is that I stopped taking the Alendronate. Has anyone else experienced this? Would love to have some answers!! Thanks!!

Cindy

Answer

Hi Cindy, I don't have any experience with alendronate (generic for Fosamax) so here's the prescribing information so you can look to see if side effects upon discontinuation are normal.

I know those are normal side effects while taking alendronate, but I don't know if it would start upon discontinuation. Please ask your pharmacist or doctor to help with this question.

Good luck.